Thunderstorm Wind, Crook
- When
- August 1, 7:30 PM MST
- Where
- Crook County, 4 mi W of New Haven
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.750, -104.912
Wind gusts were estimated at 60 mph.
A severe thunderstorm produced hail and wind gusts around 60 mph across the Bear Lodge Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail and wind gusts around 60 mph across the Bear Lodge Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 12:15 PM MST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 115 PM MDT SUN AUG 1 2010 .DISCUSSION...WATER VAPOR SHOWS MONSOONAL MOISTURE PLUME EXTENDING NEWD THRU THE NRN PLAINS...WITH SHORT WAVE LIFTING NEWD THRU WRN WY. AT THE SFC...LOW CENTER IS OVER NCNTRL SD WITH CDFNT SWWD NEAR A KPHP-KIEN LINE EARLY THIS AFTN. A FEW SPRINKLES ACRS OUR CWFA WITH BAND OF ALTOCU OVHD. THIS AFTN/TONIGHT...SCT TSTMS WILL DEVELOP ALONG THE CDFNT ACRS SCNTRL SD MID/LATE AFTN AS CAP IS ERODED. MLCAPE NEAR 2000J/KG AND MODEST SHEAR COULD PRODUCE SOME SVR STORMS. HEAVY RAINS ALSO POSSIBLE WITH PWATS UP TO 200 PERCENT OF NORMAL AND SLOW STORM MOTIONS. LATER TONIGHT...SHORT WAVE CURRENTLY OVR WRN WY WILL PUSH SCT TSTMS INTO NWRN SD...BUT BEST CHANCE FOR SVR STORMS WILL BE ACRS MT/ND. MONDAY...SCT TSTMS WILL LIKELY BE ONGOING IN THE MRNG SPCLY ACRS OUR NRN ZONES...WITH REDEVELOPMENT EXPECTED IN THE AFTN AS MORE SHORT WAVE ENERGY EMBEDDED IN ZONAL FLOW ALOFT CROSSES THE NRN PLAINS. BEST CHANCE FOR SVR STORMS WILL BE ACRS SCNTRL SD INVOF SFC BOUNDARY. TEMPS SHOULD BE A FEW DEGREES COOLER UNDER E/NE BL FLOW. TUESDAY...MORE TSTMS EXPECTED WITH ADDITIONAL ENERGY ROTATING THRU ZONAL FLOW ALOFT. BEST DYNAMICS FOR SVR STORMS THIS DAY WILL BE ACRS OUR WRN CWFA. HIGH TEMPS SHOULD BE A FEW DEGREES WARMER THAN MONDAY. EXTENDED...ZONAL FLOW REMAINS IN PLACE THROUGH THE EXTENDED WITH A SERIES OF SHORT WAVE TROFS/RIDGES SHIFTING ACROSS THE NORTHERN PLAINS. WILL REMAIN UNSETTLED WITH A DAILY CHANCE OF THUNDERSTORMS. TEMPERATURES WILL BE NEAR AVERAGE. && .AVIATION...SCT TSRA AGAIN EXPECTED THIS AFTERNOON AND TONIGHT. SOME HAIL AND STRONG/GUSTY POSSIBLE THIS AFTERNOON/EVENING WITH STRONGEST STORMS...MAINLY ACROSS SOUTH CENTRAL SD. OTHERWISE VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/CALDERON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1034 AM MDT SUN AUG 1 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1034 AM MDT (1134 AM CDT) SUN AUG 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON INTO TONIGHT...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH SOME OF THE SLOWER MOVING STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE... PARTICULARLY EAST OF A LINE FROM PINE RIDGE TO KADOKA. LARGE HAIL AND DAMAGING WIND GUSTS WILL AGAIN BE THE MAIN THREATS....THOUGH SOME OF THE SLOWER MOVING STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY...WITH A SLIGHT RISK OF SEVERE STORMS OVER NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN UNSETTLED WEATHER PATTERN WILL CONTINUE FROM TUESDAY THROUGH SATURDAY...BRINGING A DAILY CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTH SOUTH DAKOTA THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 NNW DOWNTOWN CUSTER 43.83N 103.63W
08/01/2010 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 NE DOWNTOWN CUSTER 43.82N 103.53W
08/01/2010 E0.75 INCH CUSTER SD TRAINED SPOTTER
&&
VAN CLEAVEThe Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239937, 239939, 257407, 239940, 239941, 257408.